Friday, October 3, 2014

On Lyrica Withdrawal

Since this past May, I have suffered through the most intense horrific experience of my life on three separate occasions. I take an extremely high dose (300 mg more than the maximum recommended dose) of Lyrica for my chronic nerve pain, and I've been on this dose for several years. It's been a miracle drug for me, and is worth every horrible side effect (weight gain and serious fogginess/fuzziness, mostly) because of how much it controls my pain. I've also been on Cymbalta and Tramadol during this same time period, so the three drugs work together to keep me functioning. On three different occasions, I've been suddenly completely without one or all of these drugs, for three different reasons:

  • The first time was my fault. My pharmacy is not in the town I live in, but is in a town I am in regularly so it usually worked out pretty well. For whatever reason, during this stretch I was too busy and tired to get there and I ran out of pills. I knew I would be going through the Pharmacy town the next day, so I thought I would be okay, with one day without. I HAD NO FREAKING IDEA. Not even 24 hours of it and it was complete and utter hell.
  • The second time was because of the fun and delightful surprise of losing my health insurance suddenly and not being able to afford the drugs without insurance. This time I knew what was coming, and it was every bit as bad, if not worse because this time it wasn't just Lyrica but all of my drugs at once. Luckily it was only a little over 36 hours until payday, when I could allocate money that should have gone to food and bills  afford to buy some pills. I decided I could only afford the Lyrica, though, so I stayed completely off the Cymbalta. I still had a little bit of a different dose of the Tramadol on hand, so I wasn't cold turkey on that one at least. I also decided I could only afford to take 2/3 of the normal amount. The relief wasn't total, because my body still wanted the full dose, but it was still light years better than total lack.
  • The third and most recent time was due to the fact that my current neurologist (the replacement for my beloved previous guy) is a jerk. (He works at location 1 and location 2. I see him at location 1, but he is only at location 1 one day a week. He was at location 2 and refused to write the scrip until he was at location 1 a full five days later. I personally think this is a blatant violation of the Hippocratic oath, and I will not see him again after this ridiculous debacle.) I was in the worst of it for a little over 24 hours, but I absolutely knew I couldn't make it 5 days, so I went to the ER. For me to go to the ER for anything at all, as anyone who knows me will attest, it is an extremely serious situation. I was worried the ER doc wouldn't prescribe, but luckily he did, even though he expressed concern about the dosage. He also offered to print me off an article from the internet about MS (ha!) but I assured him I was pretty much an expert at this point. My new insurance then wouldn't cover the pills, but luckily once again it was shortly after a payday, so I could allocate money away from bills afford some pills until the prior authorization insurance crap goes through.

So what is Lyrica withdrawal like? At least for me, it included the following symptoms:

  • EXTREME and CONSTANT nausea and diarrhea. 
  • The complete impossibility of sleep. and the complete inability to concentrate on reading or watching something while awake so basically being awake all night with nothing but a constant stream of your internal voice loudly yelling MAKE IT STOP!
  • Violent shivering chills AND hot flashes, either cycling very rapidly between the two states or sometimes happening simultaneously which was BIZARRE and extremely upsetting.
  • Headache
  • Impossible to be comfortable in any position or with any kind of fabric or surface touching my skin. I tired everything. Everything felt wrong and terrible. All night long while I wasn't sleeping, I was putting different items of clothing on or off and running around my place from bed to chair to floor to other chair to other bed to pressing my body against a cool glass door and so on.
  • Hallucinations, mostly auditory.
  • A DESPERATE desire for relief from all of it. I truly cannot imagine surviving even 48 hours of this. I know it makes a lot of people suicidal. I was not at that point exactly, but I was on the edge of going CRAZY, like not in control of myself and the MAKE-IT-STOP feeling overpowering absolutely everything else.
  • Plus, you know, the PAIN that the drug was previously masking. SUPER INTENSE VERY BAD NO GOOD PAIN. If it was just the pain, I could deal (I went many months with the pain before finding drugs that helped at all), but the pain plus all of the above combine into THE WORST THING EVER.

Internet research has told me that even with long and very gradual tapering down from this drug, withdrawal is still terrible and lasts a crazy long time. Also of interest is that apparently, they give some people going through Heroin withdrawal Lyrica to deal with the withdrawal symptoms. That is disturbing as well.

Here is a perfect visual analogy. Lyrica withdrawal turns this:

Sunflower Field 02

into this:

Sunflowers: Lost Souls (gold)

So, there's my Lyrica withdrawal story. I hate that I have to rely on a drug that is so very powerful. I hate that my doctor is a jerk. I hate the entire insurance industry and the pharmaceutical industry, for that matter. But I love that I am now back on the drug and the world is okay again. My Central Nervous System is finally satisfied that we aren't actually facing Armageddon, and is keeping things running.

This whole experience has also given me WAY more compassion for people dealing with other kinds of drug addiction and withdrawal. I can see how even the strongest resolve and true desire not to be on drugs could be easily overpowered by the overwhelming NEED for the drugs or the need, at least, for the horrible feelings of withdrawal to stop.